Wisconsin, 2020

Damaging Winds in Wisconsin, July 11, 2020

July 11, 2020 · NWS ARX · 2 events in 1 county or zone

Thunderstorms moved across portions of southwest Wisconsin during the evening of July 11th. These storms produced some damaging winds that blew down power lines near Lancaster (Grant County) and blew down a tree that landed on a vehicle in Potosi (Grant County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms moved across portions of southwest Wisconsin during the evening of July 11th. These storms produced some damaging winds that blew down power lines near Lancaster (Grant County) and blew down a tree that landed on a vehicle in Potosi (Grant County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 11, 5:50 PM CST, 35 minutes earlier.

Area forecast discussion, Jul 11, 5:50 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
650 PM CDT Sat Jul 11 2020

.SHORT TERM...(This evening)
Issued at 250 PM CDT Sat Jul 11 2020

First round of thunderstorms this morning developed with weak
shortwave ripples in the northwest flow aloft around 08Z, 09z, and
10Z...strengthening 12-15Z enough to produce large hail and
damage to crops across parts of Chickasaw and Fillmore Counties.
These storms have continued as they are pushing into Indiana.

Thunderstorms re-developed near Alexandria, MN late this morning
and had advanced toward Mankato by 230pm. This line of storms is
forecast to drop southeast, meanwhile, 700mb warm advection will
increase across northern Iowa with additional thunderstorm
development across northern Iowa. As the stronger shortwave
trough moves across the forecast area especially from 3pm until 8
pm. A 75kt 300mb jet is diving across the Central Plains and the
forecast area is in the left front exit region of the jet through
early evening. Expect storms to tap into deep layer shear of 40 to
50kts and MUCAPE of 3000-4500J/kg across parts of southern
MN/southwest WI into Iowa. The environment will have steep lapse
rates of 6.5 to 7.5 C/km. These factors favor severe storm
development. The SPC HRRR has MLCAPE focused more just to the west
of our county warning forecast area into central Iowa. The
outflow from the thunderstorms this morning will affect the
intensity and coverage of strong to severe storms as local
dewpoints have dropped to 65 by late morning, but is recovering.
The instability gradient has been pushed southwest...thus will be
monitoring this afternoon to see how quickly or outside of the
outflow the instability will return. At 2pm surface dewpoints are
pooled from northwest Iowa toward ALO and CID to MLI. Visible
satellite imagery shows some storms developing along this
boundary. Along and to the west of the outflow boundary,
temperatures are mostly 85 to 90 degrees with cooler 80 to 85
degree air. DVN did a special 19Z sounding. It showed very steep
low level lapse rates and SBCAPE around 2250J/kg.

The most recent radar shows a couple of clusters in southern Iowa
and in northwest Iowa with several reports of large hail 1.5 to
2.5 inches). The SPC HRRR tends to focus the organized convection
over central and eastern Iowa with a few isolated cells into
southeast MN and western Iowa. The SSCRAM/HRRR severe weather
guidance highlights the hail potential along the outflow boundary
especially toward Waterloo IA. The SPC mesographics have 40 to 45kts
of deep layer shear over our Iowa county warning area into central
Iowa. Sfc vorticity is higher near the boundary as well with an
isolated tornado threat.  Isolated supercells possible
initially then more of a cluster as the storms push southeastward.
We do have a severe thunderstorm watch out for parts of southeast
Minnesota into eastern Iowa.

The convection moves out this evening with some patchy fog
possible later tonight and Sunday morning with light north winds. Lows
tonight will be comfortable in the 50s and 60s with light north
winds.

.LONG TERM...(Sunday through Saturday)
Issued at 250 PM CDT Sat Jul 11 2020

For Sunday...there is some hint that showers/thunderstorms are
possible. Our convective temperatures are only in the upper 70s
and we still have around 1 inch of precipitable water to work
with. Will want to see if there is a weak shortwave that we can
track that is forecast to drop south from SD into Iowa. We are on
the east side of the ridge and remain uncapped. May need to add
some isolated pops if we can pin down the potential better.

The mid tropospheric trough moving into southwest Canada Sunday
night into Monday will try to break down the ridge with a 40 to 50kt
low level jet increasing across the Plains...then weakening to 35kts
across Minnesota...and strengthening again to 40 to 50kts across MN.
The focus for storms Sunday night will be across North Dakota. There
may be some storms that try to develop over southern MN or western
WI Monday...however confidence is low until later Monday night and
Tuesday until there is a better push along the cold front.  Will
need to watch more on the timing, however there is some stronger
deep layer shear forecast Tuesday along with precipitable water
values of 1.5 to 2 inches.  The instability looks skinnier...more in
the 1000 to 2000J/kg range.  Heavy rain will be a concern.

The front may push south for Wednesday or linger across our far
south.  There is not good agreement in the flow for Thursday and
Friday as to more of a trough or flatter ridge.  Some chance of rain
with any shortwaves in the flow...thus will need to refine timing as
we get closer.

Not as hot this weekend and into next week with highs in the 70s and
80s. Normal highs are in the lower 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 650 PM CDT Sat Jul 11 2020

Showers and storms continue to push off to the southeast, with
LSE getting in on some light rain for a short time to begin the
TAF period. Additional activity upstream near the Twin Cities
looks to slide southeast toward RST, so included a VCTS mention
for 2-4Z. Beyond that, expect VFR conditions to prevail with light
northwesterly winds. Despite wet conditions that would normally
favor fog, thinking stronger winds aloft will preclude its
development. Could see a few pop up showers and storms around
during the day Sunday, but expect coverage to be quite low, so
confidence in any storm impacting a TAF site is very low.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...CA
Hazardous weather outlook, Jul 11, 9:57 AM CST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1057 AM CDT Sat Jul 11 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-121100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
1057 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into the
evening. A few will be strong, potentially severe, carrying a
damaging wind and hail threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances through the week with Tuesday
holding the higher threat for widespread storms. A few stronger
storms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-121100-
Taylor-Clark-
1057 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible late this afternoon into the
evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances through the week with Tuesday
holding the higher threat for widespread storms. A few stronger
storms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA
nofwd

In the hours before

Special weather statement, Jul 11, 5:40 PM CST, 45 minutes before
Special Weather Statement
National Weather Service La Crosse WI
640 PM CDT Sat Jul 11 2020

IAZ011-029-030-WIZ054-061-120045-
Clayton-Fayette-Allamakee-Crawford-Grant-
640 PM CDT Sat Jul 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...EAST CENTRAL
FAYETTE...SOUTHEASTERN ALLAMAKEE...GRANT AND SOUTHERN CRAWFORD
COUNTIES...

At 639 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Waukon to near
Farmersburg to near Arlington. Movement was east at 50 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

These storms will be near...
  Garnavillo around 645 PM CDT.
  Harpers Ferry around 650 PM CDT.
  Guttenberg around 655 PM CDT.
  Bloomington around 700 PM CDT.
  Cassville around 705 PM CDT.
  Lancaster around 715 PM CDT.
  Boscobel around 720 PM CDT.
  Fennimore and Dickeyville around 730 PM CDT.

LAT...LON 4254 9064 4263 9070 4265 9076 4268 9090
      4265 9090 4264 9144 4276 9176 4294 9136
      4336 9141 4319 9066 4317 9066 4318 9063
      4314 9043 4251 9043 4251 9064
TIME...MOT...LOC 2339Z 291DEG 42KT 4328 9133 4292 9129 4278 9161

JSB
Local storm report, Jul 11, 5:51 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
651 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLOOD            WAUKON                  43.27N 91.48W
07/11/2020                   ALLAMAKEE          IA   EMERGENCY MNGR

            SOME STREET FLOODING IN WAUKON.

&&

LL
Special weather statement, Jul 11, 5:55 PM CST, 30 minutes before
Special Weather Statement
National Weather Service La Crosse WI
655 PM CDT Sat Jul 11 2020

IAZ011-029-030-WIZ054-061-120100-
Clayton-Fayette-Allamakee-Crawford-Grant-
655 PM CDT Sat Jul 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...EAST CENTRAL
FAYETTE...SOUTHEASTERN ALLAMAKEE...GRANT AND SOUTHERN CRAWFORD
COUNTIES...

At 655 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northeast of Monona to near
Guttenberg to near Edgewood. Movement was east at 45 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

These storms will be near...
  Guttenberg around 700 PM CDT.
  Bloomington around 705 PM CDT.
  Lancaster around 720 PM CDT.
  Dickeyville around 735 PM CDT.
  Platteville around 740 PM CDT.
  Fennimore around 745 PM CDT.
  Cuba City around 750 PM CDT.

LAT...LON 4264 9071 4268 9090 4265 9090 4264 9145
      4276 9176 4294 9136 4327 9139 4314 9043
      4251 9043 4251 9064
TIME...MOT...LOC 2355Z 289DEG 38KT 4314 9131 4287 9109 4266 9142

JSB
Special weather statement, Jul 11, 6:13 PM CST, 12 minutes before
Special Weather Statement
National Weather Service La Crosse WI
713 PM CDT Sat Jul 11 2020

IAZ030-WIZ054-061-120115-
Clayton-Crawford-Grant-
713 PM CDT Sat Jul 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CLAYTON...GRANT
AND SOUTHWESTERN CRAWFORD COUNTIES...

At 712 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Prairie Du Chien to 6 miles
southeast of Bloomington to New Vienna. Movement was east at 45 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

These storms will be near...
  Bloomington around 725 PM CDT.
  Dickeyville around 735 PM CDT.
  Platteville around 740 PM CDT.
  Lancaster, Fennimore and Cuba City around 745 PM CDT.

LAT...LON 4254 9064 4264 9071 4268 9090 4265 9090
      4265 9137 4285 9122 4308 9136 4308 9118
      4304 9043 4251 9043 4251 9064
TIME...MOT...LOC 0012Z 289DEG 38KT 4302 9108 4281 9085 4257 9110

JSB
Special weather statement, Jul 11, 6:21 PM CST, 4 minutes before
Special Weather Statement
National Weather Service La Crosse WI
721 PM CDT Sat Jul 11 2020

IAZ030-WIZ054-061-120115-
Clayton-Crawford-Grant-
721 PM CDT Sat Jul 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CLAYTON...GRANT
AND SOUTHWESTERN CRAWFORD COUNTIES...

At 720 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Bloomington to near
Lancaster to Durango. Movement was east at 45 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

These storms will be near...
  Dickeyville around 730 PM CDT.
  Platteville around 740 PM CDT.
  Lancaster, Fennimore and Hazel Green around 745 PM CDT.
  Cuba City around 750 PM CDT.

LAT...LON 4254 9063 4264 9070 4268 9089 4265 9090
      4264 9118 4283 9111 4308 9135 4304 9043
      4251 9042 4251 9063
TIME...MOT...LOC 0020Z 289DEG 38KT 4300 9098 4279 9075 4257 9078

JSB
Local storm report, Jul 11, 6:22 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
722 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     CASSVILLE               42.72N 90.99W
07/11/2020  E50 MPH          GRANT              WI   FIRE DEPT/RESCUE

            ALSO HAD PEA SIZED HAIL.

0654 PM     HEAVY RAIN       WAUKON                  43.27N 91.48W
07/11/2020  M1.90 INCH       ALLAMAKEE          IA   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

0620 PM     HAIL             WAUKON                  43.27N 91.48W
07/11/2020  M0.70 INCH       ALLAMAKEE          IA   PUBLIC

            TIME ESTIMATED FROM RADAR. RELAYED VIA
            SOCIAL MEDIA.

&&

The radar

The La Crosse radar (KARX), 112 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
July 11, 6:25 PM CST
Where
Grant County, 1.71 mi NW of Lancaster
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.870, -90.740

Power lines were blown down northwest of Lancaster.

Thunderstorm Wind, Grant

When
July 11, 6:35 PM CST
Where
Grant County, 0.86 mi NE of Potosi
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.690, -90.710

A tree was blown down onto a vehicle in Potosi.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906942, 906943.